Advertisement

A New Guide for Using Antiemetics

A significant proportion of all cancer patients experience nausea or vomiting during the course of their treatment. Nausea and vomiting have long been common adverse effects from certain types of cancer therapy and can lead to postponement or refusal of potentially curative treatments in some patients. In addition to reducing quality of life, these side effects often impede patients’ ability to maintain active lifestyles. With the emergence of serotonin receptor antagonists in the early 1990s and, more recently, the NK1 receptor antagonists, there have been steady improvements in the control of nausea and vomiting. In 1999, the American Society of Clinical Oncology (ASCO) published its first guideline on the use of antiemetic therapies to combat nausea and vomiting in cancer patients. In 2006, the guideline was revised based upon substantial developments, including the introduction of the NK1 receptor antagonists. In 2011, ASCO updated its guideline again to integrate new data that have emerged over the past 5 years (Table 1). “Clinicians need to communicate with their patients to optimize results.” “As knowledge about nausea and vomiting has emerged, so too have safe and effective treatments to battle this dreaded complication for patients,” says, Paul J. Hesketh, MD, who served on the steering committee for ASCO’s 2011 guideline. “The new guideline from ASCO emphasizes how the appropriate use of antiemetic therapies can vastly improve a patient’s treatment experience and quality of life by minimizing these side effects. In general, we have more effective and well-tolerated antiemetic agents than ever before. More recently, we’ve learned how to use these agents in more effective ways.” Reclassifying Risk for Vomiting & Nausea An...

Preventing Delayed CINV to Improve Patient Outcomes

Chemotherapy-induced nausea and vomiting (CINV) remains a major adverse effect of cancer chemotherapy, despite the availability of several antiemetic drug classes. Although not life-threatening, CINV has a major impact on a patient’s quality of life (QOL) and ranks high on the list of factors most feared by patients receiving chemotherapy. Additionally, symptoms from CINV can be severely debilitating and often result in patients refusing further courses of chemotherapy, which can minimize the likelihood of achieving optimal outcomes. “Failure to control acute nausea and vomiting on the first day of chemotherapy will increase the risk of nausea and vomiting on subsequent days and in subsequent cycles of chemotherapy,” says John W. Mucenski, PharmD. “The downstream economic effects of not adequately controlling CINV with the first course of chemotherapy cannot be underestimated. These include calls to the office, additional visits for intravenous (IV) hydration and antiemetics, and the potential for hospitalization.” CINV is not always confined to the acute period. “Most patients at risk for CINV will be treated with IV antiemetics therapy initially, but will be discharged with oral medications, which are not always as effective as IV agents,” explains Dr. Mucenski. “In many cases, patients will develop delayed-onset CINV, in which nausea and vomiting occur more than 24 hours after chemotherapy administration and last for 5 to 7 days or even longer [Figure 1].” Providers tend to underestimate the number of patients who suffer from delayed-onset CINV, which evidence suggests affects as many as 50% to 70% of patients and occurs more often than acute-onset CINV. This may occur in part since patients often do not report side effects...
[ HIDE/SHOW ]